Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 210, NWS Austin/San Antonio, TX

June 2, 2023Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jun 2, 2023, 7:37 PM CDT for Val Verde County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2023, 7:37 PM CDT (00:37 UTC)
Expired
Jun 2, 2023, 8:30 PM CDT
In force
53 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 124 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 4:54 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.6 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2023-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2764 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2023-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2764 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1216 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
3.6
Supercell composite
16.3

Open this sounding in Storm Lab

The text

As transmitted.

423 
WUUS54 KEWX 030037
SVREWX
TXC465-030130-
/O.NEW.KEWX.SV.W.0210.230603T0037Z-230603T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
737 PM CDT Fri Jun 2 2023

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  West central Val Verde County in south central Texas...

* Until 830 PM CDT.

* At 736 PM CDT, a severe thunderstorm was located near Pumpville, or
  11 miles northwest of Langtry, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Langtry, Shumla, Pumpville, Seminole Canyon State Park, Bakers
  Crossing and Pecos River Boat Ramp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for south central
Texas.

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3001 10176 2996 10112 2960 10125 2962 10125
      2963 10126 2957 10129 2959 10131 2965 10130
      2966 10135 2965 10136 2970 10137 2975 10142
      2977 10140 2975 10144 2979 10147 2976 10154
      2981 10154 2977 10158 2976 10164 2978 10176
TIME...MOT...LOC 0036Z 280DEG 28KT 2989 10172 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 6:30 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 2, 6:30 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
630 PM CDT Fri Jun 2 2023

...New AVIATION...

.UPDATE...
Issued at 505 PM CDT Fri Jun 2 2023

Strong to severe thunderstorms are moving east across the Pecos
Valley region northwest of Val Verde County late this afternoon.
Forecast motion vectors indicate this activity will move to the east
and southeast across Val Verde county and the Edwards Plateau. These
storms have a history of very large hail and tornadoes. As a result,
a Tornado Watch has been issued through 11 PM for parts of South
Central Texas along and northwest of a Junction to Leakey to Uvalde
to Brackettville to Quemado line.

&&

.SHORT TERM...
(Tonight through Saturday night)
Issued at 148 PM CDT Fri Jun 2 2023

RAP analysis today depicts a shortwave ridge axis near the US-77
corridor with an upstream trough out to the west over NM into the
TX/Mexico border region NW of the Big Bend. A ribbon of upper level
cirrus can be seen streaming in aloft, and there's ample surface
moisture in place as well. Pooling near the Rio Grande has allowed
dew points to climb into the low to mid 70s, and as a result low
level cloud cover has been slow to erode over the southern Edwards
Plateau today. A dryline is evident across the Trans-Pecos, and a
strong storm has already developed as of 17Z in Pecos County. CAMs
indicate storms are likely to fill in later this afternoon and drift
ESE towards northern Val Verde (VV) and Edwards Counties late this
afternoon into the evening. Despite the low clouds keeping surface
temperatures down in our NW areas, ample instability remains in
place aloft owing to steep mid-level lapse rates. DRT sounding at
12Z indicated 8.3C/km in the H5-H7 layer. As a result, these storms
will be capable of large to very large hail, mainly between 5pm-
10pm. Damaging winds are also possible, but we expect the tornado
threat to be very low owing to the strong inversion. Storms will
rapidly diminish this evening and are not expected to impact the I-
35 corridor, but could move into the northern Hill Country areas of
Llano and Gillespie Counties tonight before falling apart towards
the midnight hour. Isolated rainfall amounts in excess of 2" cannot
be ruled out over VV and Edwards Counties which could lead to
isolated minor flooding, though the area is very rural.

We'll see a chance for some patchy fog over the east half of the
area early Saturday, then partly to mostly sunny skies will allow
for another warm afternoon. Highs will reach the upper 80s to low
90s, coolest over the Hill Country and southern Edwards Plateau.
Weak upper shortwave will remain in place just to our west, and
another round of storm development will be possible in the evening
into the overnight. This round should impact more of the Rio Grande
Plains and is more likely bring rain chances further to the east
into the I-35 corridor. Deep layer shear will be weaker than today,
and storm organization will suffer as a result. That said, continued
warm moist low levels and ample instability aloft could allow for
isolated instances of large hail or damaging winds over areas west
of US-281. A Marginal risk of both severe weather and excessive
rainfall remain in place, and again some isolated locations could
see rain amounts in excess of 2" in a short amount of time. Any
lingering storm activity should rapidly diminish in the 1am-7am time
frame Sunday morning.

&&

.LONG TERM...
(Sunday through Friday)
Issued at 148 PM CDT Fri Jun 2 2023

Most of the long-term period of the forecast will see an unsettled
weather pattern. Synoptically, the subtropical jet will be just south
of the area for most of the period and this should allow for several
disturbances to move through the region embedded in W/NW flow aloft.
With this setup, convection will most likely be primarily diurnally
driven. The highest chances will initially be Sunday across the north
with 50-70 PoPs in the forecast. Rain chances Monday will likely be a
bit lower for now, but could increase later with time. Rain chances
will lower into the 20 percent range by Wednesday through the remainder
of the forecast period as upper flow becomes more northwest with no
weak disturbances expected. While widespread severe weather or flooding
is not expected, the time of year suggest that a strong storm and
locally heavy rainfall can't be ruled out with the stronger activity,
especially on Sunday and Monday. Temperatures in the extended will be
primarily dependent on convection. Overall coverage and time of
initiation each day will likely have some impact on expected highs. In
general, highs should top out in the 80s to lower 90s with lows in the
middle to upper 60s. Can't rule out a cooler afternoon especially if
an MCS can get going early on any given day.

&&

.AVIATION...
(00Z TAFS)
Issued at 630 PM CDT Fri Jun 2 2023

TSRA moving into Val Verde County shortly may pass near KDRT and
have maintained VCTS for this evening. They will dissipate well west
of I-35 with no impacts expected at those sites. SHRA/TSRA will
redevelop out west on Saturday and have introduced VCTS mention at
KDRT for the afternoon. VFR conditions will prevail this evening,
turn MVFR at KSAT/KSSF/KDRT overnight, then VFR again by midday
Saturday. There may be lower CIGs/VSBYs in SHRA/TSRA. Southeasterly
winds will prevail with the higher speeds/gusts at KDRT.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              70  93  70  88 /  10   0  20  60
Austin Bergstrom Intl Airport  67  92  67  88 /   0   0  20  50
New Braunfels Muni Airport     68  91  68  89 /   0   0  20  50
Burnet Muni Airport            68  90  68  85 /  20  10  30  70
Del Rio Intl Airport           73  89  69  89 /  20  30  30  20
Georgetown Muni Airport        68  91  67  86 /  10   0  20  60
Hondo Muni Airport             68  90  67  88 /  20  10  40  30
San Marcos Muni Airport        67  91  67  87 /   0   0  20  50
La Grange - Fayette Regional   69  90  68  87 /   0   0  10  60
San Antonio Intl Airport       69  90  70  88 /  10   0  20  30
Stinson Muni Airport           70  91  70  90 /   0   0  20  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...04
Long-Term....17
Aviation.....04
DSS.........MMM
Hazardous weather outlook, Jun 2, 6:38 PM CDT, 59 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
638 PM CDT Fri Jun 2 2023

TXZ171>173-183>194-202>209-217>225-228-032345-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
638 PM CDT Fri Jun 2 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

There is a risk for severe storms across the Edwards Plateau and
Rio Grande Plains this evening. The highest threat is over far
northern Val Verde County with a Level 3 of 5 risk with a Level 1
to 2 of 5 elsewhere over the western Hill Country to the Rio
Grande Plains. Large hail and damaging wind are the main threats,
however, a tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Locally heavy rainfall and minor flooding, as well as, strong
storms are possible this weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:04 PM CDTSevere Thunderstorm WarningEWXVal Verde56 min
Jun 2, 7:40 PM CDTSevere Thunderstorm WarningEWXEdwards, Val Verde65 min
Jun 2, 7:51 PM CDTAreal Flood AdvisoryEWXVal Verde3 hr
Jun 2, 7:55 PM CDTSevere Thunderstorm WarningEWXVal Verde28 min
Jun 2, 8:09 PM CDTTornado WarningEWXVal Verde12 min
Jun 2, 8:30 PM CDTSevere Thunderstorm WarningEWXEdwards, Val Verde60 min
Jun 2, 8:33 PM CDTAreal Flood AdvisoryEWXVal Verde3 hr
Jun 2, 8:37 PM CDTTornado WarningEWXEdwards, Val Verde23 min
Jun 2, 8:50 PM CDTSevere Thunderstorm WarningEWXVal Verde55 min
Jun 2, 8:55 PM CDTTornado WarningEWXEdwards, Kinney, Val Verde13 min
Jun 2, 8:58 PM CDTSpecial Weather StatementEWXEdwards47 min
Jun 2, 9:13 PM CDTSevere Thunderstorm Warning Considerable damage threatEWXEdwards, Kinney62 min
Jun 2, 9:32 PM CDTAreal Flood AdvisoryEWXEdwards, Val Verde3 hr
Jun 2, 9:37 PM CDTSevere Thunderstorm WarningEWXVal Verde38 min
Jun 2, 9:47 PM CDTSpecial Weather StatementEWXReal43 min
Jun 2, 9:49 PM CDTSevere Thunderstorm WarningEWXEdwards, Real56 min
Jun 2, 10:04 PM CDTSevere Thunderstorm Warning Considerable damage threatEWXEdwards, Kinney, Maverick, Real, Uvalde, Val Verde and 1 more56 min
Jun 2, 10:24 PM CDTSevere Thunderstorm WarningEWXBandera, Kerr, Real51 min
Jun 2, 10:41 PM CDTSevere Thunderstorm Warning Considerable damage threatEWXBandera, Medina, Real, Uvalde, Zavala49 min
Jun 2, 10:45 PM CDTAreal Flood AdvisoryEWXEdwards, Kerr, Kinney, Real, Uvalde3 hr
Jun 2, 10:54 PM CDTSevere Thunderstorm WarningEWXKinney, Maverick, Uvalde, Zavala51 min
Jun 2, 11:12 PM CDTSevere Thunderstorm WarningEWXBandera, Bexar, Comal, Kendall, Kerr, Medina and 1 more48 min
Jun 2, 11:15 PM CDTSevere Thunderstorm Warning Considerable damage threatEWXFrio, Medina, Uvalde, Zavala45 min
Jun 2, 11:53 PM CDTSevere Thunderstorm WarningEWXBexar, Blanco, Caldwell, Comal, Guadalupe, Hays and 3 more55 min
Jun 2, 11:56 PM CDTSevere Thunderstorm Warning Considerable damage threatEWXFrio, Medina, Uvalde, Zavala64 min
Jun 3, 12:23 AM CDTSevere Thunderstorm WarningEWXAtascosa, Bexar, Frio, Wilson25 min
Jun 3, 12:47 AM CDTSpecial Weather StatementEWXAtascosa, DeWitt, Gonzales, Guadalupe, Karnes, Wilson43 min
Jun 3, 12:53 AM CDTSevere Thunderstorm WarningEWXAtascosa, Frio49 min
Jun 3, 2:18 AM CDTSpecial Weather StatementEWXComal, Guadalupe57 min
Jun 3, 3:08 AM CDTSpecial Weather StatementEWXGuadalupe52 min
Jun 3, 5:28 PM CDTSevere Thunderstorm Warning Destructive damage threatEWXLlano62 min
Jun 3, 6:14 PM CDTSevere Thunderstorm Warning Considerable damage threatEWXBlanco, Gillespie, Llano61 min
Jun 3, 6:23 PM CDTSpecial Weather StatementEWXMaverick67 min

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.